Texas, 2018

Damaging Wind in Texas, August 12, 2018

August 12, 2018 · NWS LCH · 1 event in 1 county or zone

An isolated thunderstorm produced wind damage near Vidor.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

An isolated thunderstorm produced wind damage near Vidor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Aug 12, 6:11 AM CST, 4 hours 29 minutes earlier.

Area forecast discussion, Aug 12, 6:11 AM CST, 4 hours 29 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
711 AM CDT Sun Aug 12 2018

.AVIATION...Radar relatively quiet compared to the last few
mornings. High pressure is now beginning to ridge back into the
area from the south bringing with it a significant lowering of
atmospheric moisture. Will be carrying no more than VCSH
transitioning to VCTS at all southern terminals today. This
includes LFT, ARA, LCH and BPT. Will maintain a TEMPO group for
SHRA this afternoon at AEX where more moisture will remain
available. VFR will continue to prevail at all terminals while
winds remain light.

&&

.PREV DISCUSSION... /issued 336 AM CDT Sun Aug 12 2018/

SYNOPSIS...
Lots clouds continue over the region early this morning with warm
temperatures. However the radar is all clear this morning,
signaling a change in the pattern. Heights over the region are
starting to rise along with a slug of drier air over the gulf
gradually moving to the north towards the area.

DISCUSSION...
Heights will continue to rise the next few days along with
increasingly drier air as seen with the lower PW over the central
gulf and this is forecast to drift north into the region through
at least Tuesday.

As a result, scattered showers and thunderstorms today should be
mainly confined to the western and northern portions of the area.
Activity Monday and Tuesday will be reduced even more to isolated
activity.

Shower and thunderstorm activity will gradually increase again for
the later half of the week into the weekend as PW's begin to
increase again along with lowering heights.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  90  71  94  70 /  30  10  10   0
LCH  90  76  91  74 /  20   0   0   0
LFT  92  75  93  74 /  20   0  10   0
BPT  91  78  91  76 /  30  10   0   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&

AVIATION...23
Hazardous weather outlook, Aug 12, 3:01 AM CST, 7 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
401 AM CDT Sun Aug 12 2018

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-130915-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron-
Tyler-Hardin-Jefferson-Orange-Northern Jasper-Northern Newton-
Southern Jasper-Southern Newton-
401 AM CDT Sun Aug 12 2018

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana, west central Louisiana and
southeast Texas.

.DAY ONE...Today and Tonight.

Scattered showers and thunderstorms will be possible this afternoon,
mainly north of I-10 While severe storms are not anticipated,
stronger storms will be accompanied by occasional to frequent
cloud to ground lightning, gusty winds, and brief heavy downpours..

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-435-450-452-455-470-472-475-130915-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
401 AM CDT Sun Aug 12 2018

This Hazardous Weather Outlook is for Gulf of Mexico.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Lake Charles radar (KLCH), 76 km away, was scanning. The volume nearest the first event began at 16:41 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Orange

When
August 12, 10:40 AM CST
Where
Orange County, 0.91 mi NE of Vidor
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
30.130, -94.010

Multiple trees were blown down and some onto homes and power lines near Vidor. The microburst also downed some fencing in the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 779664.